Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 302, NWS Morristown, TN

June 21, 20115 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 10:06 PM EDT for 5 counties in Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 10:06 PM EDT (02:06 UTC)
Expired
Jun 21, 2011, 10:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:10 PM EDTTSTM WND DMGNickelsville, VAONE TREE DOWN.
Jun 21, 10:15 PM EDTTSTM WND DMGCastlewood, VAONE TREE AND SEVERAL LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KMRX 220206
SVRMRX
VAC167-169-191-195-520-220245-
/O.NEW.KMRX.SV.W.0302.110622T0206Z-110622T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 1045 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  KINGSPORT...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...NICKELSVILLE...DUNGANNON...COLLINGWOOD...
  BENHAMS...COEBURN...CASTLEWOOD...ST. PAUL...HANSONVILLE...HILANDER
  PARK...HOLSTON...HONAKER...ROSEDALE AND DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3707 8183 3705 8181 3701 8179 3661 8208
      3661 8270 3702 8246 3696 8235 3700 8228
      3700 8225 3705 8217 3706 8205 3712 8202
      3713 8198
TIME...MOT...LOC 0206Z 221DEG 42KT 3666 8240

$$

GH
1 follow-up statement
703 
WWUS54 KMRX 220219
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT TUE JUN 21 2011

VAC167-169-191-195-520-220245-
/O.CON.KMRX.SV.W.0302.000000T0000Z-110622T0245Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-CITY OF BRISTOL VA-
1019 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CITY OF BRISTOL...WISE...WASHINGTON...SCOTT AND RUSSELL
COUNTIES...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR COLLINGWOOD...OR 12 MILES NORTHWEST OF BRISTOL VA...
MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...COEBURN...CASTLEWOOD...ST. PAUL...
  HANSONVILLE...HILANDER PARK...HOLSTON...HONAKER...ROSEDALE AND DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3707 8183 3705 8181 3701 8179 3661 8208
      3661 8270 3702 8246 3696 8235 3700 8228
      3700 8225 3705 8217 3706 8205 3712 8202
      3713 8198
TIME...MOT...LOC 0219Z 221DEG 42KT 3677 8228

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:26 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 7:26 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE JUN 21 2011

.AVIATION...SCATTERED TO WIDESPREAD CONVECTION WILL CONTINUE TO
DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
THROUGH THE PERIOD. MOIST SOUTHWESTERLY FLOW WILL PERSIST WITH LIGHT
WINDS OUTSIDE OF STORMS. THE BULK OF THE CONVECTION WILL MOVE AFFECT
THE TAF SITES AFT 22/18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Local storm report, Jun 21, 9:00 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     5 SW MORRISTOWN         36.16N 83.36W
06/21/2011                   HAMBLEN            TN   TRAINED SPOTTER

            FEW TREES DOWN IN THE TALBOTT AREA.

&&
Local storm report, Jun 21, 9:02 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2011                   GRAINGER           TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:27 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MORRISTOWN              36.21N 83.30W
06/21/2011                   HAMBLEN            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
06/21/2011                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jun 21, 9:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     COLONIAL HEIGHTS        36.48N 82.51W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0920 PM     TSTM WND DMG     BLOUNTVILLE             36.53N 82.33W
06/21/2011                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 21, 10:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
06/21/2011                   BLOUNT             TN   NWS EMPLOYEE

            LARGE TREE...AND SEVERAL LARGE LIMBS DOWN.

0820 PM     TSTM WND GST     MARYVILLE               35.75N 83.97W
06/21/2011  E60 MPH          BLOUNT             TN   NWS EMPLOYEE

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:48 PM EDTSevere Thunderstorm WarningMRXLee57 min
Jun 21, 8:54 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol66 min
Jun 21, 9:49 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton41 min
Jun 21, 10:42 PM EDTSevere Thunderstorm WarningMRXWashington48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.